MAUDE Adverse Event Report: CORDIS CORPORATION AVIATOR PLUS .014 4.0X20 142CM; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

CORDIS CORPORATION AVIATOR PLUS .014 4.0X20 142CM; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Model Number 4244020W
Medical Device Problem Code Burst Container or Vessel (1074)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/17/2022
Type of Reportable Event Malfunction
Event or Problem Description
As reported, the balloon of an aviator plus.014 4x20 142cm percutaneous transluminal angioplasty (pta) balloon catheter ruptured at the stenosis of the internal carotid artery when the pressure reached seven atmospheres (atm).The procedure was completed by using an unknown 4x30 and 6x 30 cordis balloon catheters.There was no reported patient injury.The lesion was severely calcified with little tortuosity.The lesion was a chronic total occlusion (cto) with a ninety percent stenosis.There was no difficulty crossing the lesion.The catheter was never in an acute bend.The balloon catheter did not kink while being used.The device was removed intact from the patient.The product was stored properly according to the instructions for use (ifu).There was no difficulty removing the balloon from the hoop.There was no difficulty removing the protective balloon cover.There was no difficulty removing the stylet or any of the sterile packaging components.There were no kinks or other damages noted prior to inserting the product into the patient.The device was prepped per the instructions for use (ifu).The device prepped normally.The contrast to saline ratio was 1:1.A non-cordis indeflator was used and used successfully with other devices.There was no resistance/friction while inserting the balloon through the rotating hemostatic valve.There was no resistance/friction while inserting the balloon through the guide catheter.There was no difficulty advancing the balloon catheter though the vessel.The device will be returned for evaluation.
 
Additional Manufacturer Narrative
A review of the manufacturing documentation associated with lot 82235036 presented no issues during the manufacturing process that can be related to the reported event.Additional information is pending and will be submitted within 30 days upon receipt.
 
Additional Manufacturer Narrative
After further review of additional information received the following sections have been updated accordingly: complaint conclusion: as reported, the balloon of an aviator plus.014 4x20 142cm percutaneous transluminal angioplasty (pta) balloon catheter ruptured at the stenosis of the internal carotid artery when the pressure reached seven atmospheres (atm).The procedure was completed by using an unknown 4x30 and 6x 30 cordis balloon catheters.There was no reported patient injury.The lesion was severely calcified with little tortuosity and was a chronic total occlusion (cto) with ninety percent stenosis.There was no difficulty crossing the lesion.The balloon catheter was never in an acute bend and did not kink while being used.The device was removed intact from the patient.The product was stored properly according to the instructions for use (ifu).There was no difficulty removing the balloon from the hoop, the protective balloon cover, the stylet, or any of the sterile packaging components.There were no kinks or other damages noted prior to inserting the product into the patient.The device was prepped per the instructions for use (ifu) and was prepped normally.The contrast to saline ratio was 1:1.A non-cordis indeflator was used and used successfully with other devices.There was no resistance/friction while inserting the balloon through the rotating hemostatic valve, or through the guide catheter.There was no difficulty advancing the balloon catheter though the vessel.The device was not returned for analysis as expected.A product history record (phr) review of lot 82235036 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The reported ¿balloon burst - at/below rbp¿ could not be confirmed as the device was not returned for analysis.The exact cause of the reported event could not be determined.Vessel characteristics of calcification, tortuosity, 90% stenosis and chronic total occlusion likely contributed to the reported event.It was stated in the event description that the balloon ruptured at the stenosed area on the lesion.However, without the return of the device for analysis it is difficult to draw a clinical conclusion between the device and the event reported.According to the warnings in the safety information in the instructions for use ¿prior to use, the device should be examined to verify functionality and integrity, and ensure that its size is suitable for the specific procedure.Do not exceed the rated burst pressure recommended on the label.The rated burst pressure is based on the results of in-vitro testing.At least 99.9% of the balloons (with a 95% confidence) will not burst at or below their rated burst pressure.Use of a pressure-monitoring device is recommended to prevent over-pressurization.Use only the recommended balloon inflation medium (a 50/50 mixture by volume of contrast medium and normal saline).Never use air or any gaseous medium to inflate the balloon¿.Neither the phr nor the information available suggests a design or manufacturing related cause for the reported event; therefore, no corrective/preventive action will be taken at this time.
 
Event or Problem Description
As reported, the balloon of an aviator plus.014 4x20 142cm percutaneous transluminal angioplasty (pta) balloon catheter ruptured at the stenosis of the internal carotid artery when the pressure reached seven atmospheres (atm).The procedure was completed by using an unknown 4x30 and 6x 30 cordis balloon catheters.There was no reported patient injury.The lesion was severely calcified with little tortuosity.The lesion was a chronic total occlusion (cto) with a ninety percent stenosis.There was no difficulty crossing the lesion.The catheter was never in an acute bend.The balloon catheter did not kink while being used.The device was removed intact from the patient.The product was stored properly according to the instructions for use (ifu).There was no difficulty removing the balloon from the hoop.There was no difficulty removing the protective balloon cover.There was no difficulty removing the stylet or any of the sterile packaging components.There were no kinks or other damages noted prior to inserting the product into the patient.The device was prepped per the instructions for use (ifu).The device prepped normally.The contrast to saline ratio was 1:1.A non-cordis indeflator was used and used successfully with other devices.There was no resistance/friction while inserting the balloon through the rotating hemostatic valve.There was no resistance/friction while inserting the balloon through the guide catheter.There was no difficulty advancing the balloon catheter though the vessel.The device was not returned for evaluation as was initially expected.
 
Additional Manufacturer Narrative
This device is available for analysis but the engineering report is not yet available.However, it will be submitted within 30 days upon receipt.
 
Event or Problem Description
 
Additional Manufacturer Narrative
As reported, the balloon of an aviator plus.014 4x20 142cm percutaneous transluminal angioplasty (pta) balloon catheter ruptured at the stenosis of the internal carotid artery when the pressure reached seven atmospheres (atm).The procedure was completed by using an unknown 4x30 and 6x 30 cordis balloon catheters.There was no reported patient injury.The lesion was severely calcified with little tortuosity and was a chronic total occlusion (cto) with ninety percent stenosis.There was no difficulty crossing the lesion.The balloon catheter was never in an acute bend and did not kink while being used.The device was removed intact from the patient.The product was stored properly according to the instructions for use (ifu).There was no difficulty removing the balloon from the hoop, the protective balloon cover, the stylet, or any of the sterile packaging components.There were no kinks or other damages noted prior to inserting the product into the patient.The device was prepped per the instructions for use (ifu) and was prepped normally.The contrast to saline ratio was 1:1.A non-cordis indeflator was used and used successfully with other devices.There was no resistance/friction while inserting the balloon through the rotating hemostatic valve, or through the guide catheter.There was no difficulty advancing the balloon catheter though the vessel.The device was returned for analysis.One non-sterile aviator plus.014 4.0x20 142cm percutaneous transluminal angioplasty (pta) unit was received for analysis inside a plastic bag.Per visual analysis of the unit, no anomalies could be observed by the naked eye.Per functional testing, an appropriate.014¿ lab sample guide wire was inserted into the unit via tip.No anomalies observed during guide wire insertion.Then, a lab sample inflator/deflator device partially filled with water was attached to the inflation lumen of the unit and pressure was applied.A balloon leakage was observed at a rupture in the distal area of the balloon.No other anomalies were observed.Per microscopic analysis, sem was performed.Results showed that the aviator plus.014 4.0x20 142cm balloon surface presented evidence of a burst condition and scratch marks near the damaged area.This type of damage is commonly caused during the interaction of the material with a sharp object or mechanical damage.It is very likely that the same factors that caused the observed scratch marks on the surface probably led to the damaged condition found on the received device.It seems that the material near the damaged area was affected with a sharp object from the outside of the device.No other anomalies were observed during the sem analysis.A product history record (phr) review of lot 82235036 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The reported ¿balloon burst - at/below rbp¿ was confirmed via device analysis.However, the exact cause cannot be determined.A rupture was observed on the distal area of the balloon during inflation testing.The outer surface of the balloon presented evidence of scratch marks adjacent to the rupture.Vessel characteristics of calcification, tortuosity, 90% stenosis and chronic total occlusion likely contributed to the reported event as evidenced by sem analysis.This also coincides with the stated event description in which the balloon ruptured at the stenosed area on the lesion.According to the warnings in the safety information in the instructions for use ¿prior to use, the device should be examined to verify functionality and integrity, and ensure that its size is suitable for the specific procedure.Do not exceed the rated burst pressure recommended on the label.The rated burst pressure is based on the results of in-vitro testing.(b)(4).Use of a pressure-monitoring device is recommended to prevent over-pressurization.Use only the recommended balloon inflation medium (a 50/50 mixture by volume of contrast medium and normal saline).Never use air or any gaseous medium to inflate the balloon¿.Neither the phr nor the information available suggests a design or manufacturing related cause for the reported event.Therefore, no corrective or preventive action will be taken at this time.

Brand Name
AVIATOR PLUS .014 4.0X20 142CM
Common Device Name
CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
CORDIS CORPORATION
14201 nw 60 avenue
miami lakes FL 33014
Manufacturer (Section G)
CORDIS CORPORATION
14201 nw 60 avenue
miami lakes FL 33014
Manufacturer Contact
karla castro
14201 nw 60 avenue
miami lakes, FL 33014
7863138372
MDR Report Key14619832
Report Number9616099-2022-05693
Device Sequence Number4390943
Product Code LIT
UDI-Device Identifier20705032005743
UDI-Public20705032005743
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K071189
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 09/20/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/30/2024
Device Model Number4244020W
Device Catalogue Number4244020W
Device Lot Number82235036
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 05/17/2022
Supplement Date Received by Manufacturer06/09/2022
08/04/2022
09/13/2022
Initial Report FDA Received Date06/07/2022
Supplement Report FDA Received Date06/22/2022
08/24/2022
09/20/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured10/22/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
BOSTON SCIENTIFIC INDEFLATOR; UNKNOWN CORDIS BALLOON CATHETERS 4X30 AND 6X30; YANGZIJIANG CONTRAST
Patient Age75 YR
Patient SexMale
Patient Weight62 KG